Michigan, 2001Flash Flood and Hail in Michigan, April 11 to 12, 2001
April 11 to 12, 2001 · NWS APX · 3 events in 2 counties and zones
A nearly stationary warm front extended across southern lower Michigan during the evening hours of the 11th into the overnight hours of the 12th. Several small lines of thunderstorms developed ahead of this boundary, with a few of the storms producing severe wind gusts, severe hail, and torrential rainfall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary warm front extended across southern lower Michigan during the evening hours of the 11th into the overnight hours of the 12th. Several small lines of thunderstorms developed ahead of this boundary, with a few of the storms producing severe wind gusts, severe hail, and torrential rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 11, 10:00 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 11, 10:00 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1100 PM EDT WED APR 11 2001
DEEP LOW PRESSURE AT SURFACE AND ALOFT WAS CENTERED OVER SW IOWA...
WITH WARM FRONT EXTENDING EAST FROM OCCLUDING SURFACE LOW POISED TO
MOVE INTO EXTREME SOUTHERN COUNTIES OF THE FORECAST AREA. MEANWHILE...
DRY SLOT...ASSOCIATED WITH 100 TO 120 KNOT JET AT 500-300 MB...WAS
DEPICTED WELL BY WATER VAPOR IMAGERY ADVANCING INTO SOUTHERN LAKE
MICHIGAN. COLD FRONT WAS STILL LOCATED WELL WEST OF REGION...MOVING INTO
CENTRAL/NORTHERN MS RIVER VALLEY.
UNTIL RECENTLY...STABLE BOUNDARY LAYER ACROSS FORECAST AREA PER 0Z
KAPX SOUNDING HAS PREVENTED DAMAGING WIND GUSTS AT THE SURFACE.
HOWEVER...SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG
AND NORTH OF WARM FRONT ACROSS SOUTHERN COUNTIES...WHILE A BAND OF
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WAS MOVING ONSHORE FROM LAKE
MICHIGAN INTO SW COUNTIES...WITH THE BACK EDGE OF THIS PRECIP
CORRESPONDING WELL TO LEADING EDGE OF DRY SLOT.
GIVEN STRONG WIND FIELDS AND ELEVATED INSTABILITY...WITH 850 MB WINDS
INCREASING TO OVER 60 KNOTS OVERNIGHT PER UPSTREAM VWPS AND PROFILER
DATA AND GIVEN TOTAL TOTALS AROUND 50/SHOWALTER INDICES 0 TO -3...
THREAT FOR ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE...ESPECIALLY
ACROSS THE SOUTHERN 1/2 OF THE FORECAST AREA...CLOSEST TO WARM FRONT.
ALSO...THREAT FOR LOCAL FLASH FLOODING WILL CONTINUE GIVEN 3 HOUR FLASH
FLOOD GUIDANCE OF 1 TO 1.5 INCHES. HOWEVER...PROGRESSIVE NATURE OF
SHOWERS/THUNDERSTORMS OVER LAKE MICHIGAN...ALONG WITH LACK OF PERSISTENT
TRAINING OF HEAVIEST RAIN...ARGUES AGAINST A FLASH FLOOD WATCH FOR ANY
PARTICULAR PART OF THE FORECAST AREA.
CURRENT FORECASTS LOOK REASONABLE...WITH GUSTY S TO SE WINDS AND
TEMPERATURES RISING OVERNIGHT. MAY BE A BREAK IN PRECIP AS DRY SLOT
PUSHES INTO REGION AFTER MIDNIGHT...BUT ADDITIONAL SHOWERS/THUNDERSTORMS
MAY DEVELOP AT ANY TIME AHEAD OF ADVANCING COLD FRONT/UPPER LOW...
SO WILL NOT ADJUST CATEGORICAL POPS.
.APX...NONE.
ROWLEY
In the hours before
Special weather statement, Apr 11, 6:20 PM EST, 5 hours before
MIZ031>034-120415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
720 PM EDT WED APR 11 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL MIDNIGHT EDT. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
ROSCOMMON...WEXFORD...MISSAUKEE AND MANISTEE
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.
ROWLEYSpecial weather statement, Apr 11, 11:08 PM EST, 12 minutes before
MIZ031-120430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1208 AM EDT THU APR 12 2001
THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF NORTHERN
MICHIGAN HAS EXPIRED. THE WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
MANISTEE
THIS WATCH INCLUDED THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
STAY TUNED TO NOAA WEATHER RADIO OVERNIGHT...AS THUNDERSTORMS WILL
CONTINUE.
ROWLEYSpecial weather statement, Apr 11, 11:09 PM EST, 11 minutes before
MIZ026>030-032>036-041-042-120900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1209 AM EDT THU APR 12 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 500 AM EDT THURSDAY MORNING.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
OSCODA...ROSCOMMON...WEXFORD...GRAND TRAVERSE...GLADWIN...
CRAWFORD...OGEMAW...IOSCO...MISSAUKEE...KALKASKA...ALCONA AND
ARENAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.
ROWLEY
BEvent by event
1 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Montmorency
- When
- April 11, 11:20 PM EST to April 12, 11:20 PM EST
- Where
- Montmorency County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.028, -84.127 (the zone’s center; the record gives no point)
Water covering many secondary roads.
Hail, Roscommon
- When
- April 12, 12:26 AM EST
- Where
- Roscommon County, Houghton Lake
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.300, -84.750
Thunderstorm Wind, Roscommon
- When
- April 12, 12:26 AM EST
- Where
- Roscommon County, Houghton Lake
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 44.300, -84.750
Several large trees down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 11, 20012 deaths · 8 injured · $3.2 million · F3 · 53 events
- Tornado in Nebraska, April 11, 20012 injured · $400,000 · F2 · 1 event
- Winter Storm in Nebraska, April 11, 2001$10 million · 19 events
- Tornadoes and Hail in Missouri, April 11, 2001$100,000 · F2 · 9 events
- High Wind in Kansas, April 11 to 12, 2001$4.0 million · 74 kt wind · 23 events
- High Wind in Colorado, April 11, 2001$6.1 million · 69 kt wind · 7 events
- Tornado and Hail in Oklahoma, April 11, 2001$404,000 · F1 · 33 events
- Blizzard in Colorado, April 11, 2001$4.0 million · 1 event
- Blizzard in Colorado, April 11, 2001$3.1 million · 5 events
- High Wind in Kansas, April 11, 20012 injured · $750,000 · 65 kt wind · 16 events
- Tornadoes and Hail in Texas, April 11 to 14, 2001$89,000 · F1 · 31 events
- High Wind in Kansas, April 11, 2001$500,000 · 72 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242644, 5242642, 5242643.